Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 356, NWS Jackson, MS

May 22, 2008Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 22, 2008, 11:45 AM CDT for Lowndes County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2008, 11:45 AM CDT (16:45 UTC)
Expired
May 22, 2008, 12:30 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Lowndes County, MS

The radar

The Columbus AFB radar (KGWX), 48 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:50 AM CDT, 55 minutes earlier.

Area forecast discussion, May 22, 10:50 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1050 AM CDT THU MAY 22 2008

.DISCUSSION...NOT MUCH OF A CHANGE IN THE THINKING FOR TODAY.
ALREADY SOME DECENT INSTABILITY DEVELOPING OVER THE REGION. STORMS
HAVE BEEN ABLE TO DEVELOP ALONG OUR OLD BNDRY IN NRN MS. A FEW OF
THESE STORMS HAVE BECOME QUIET POTENT AND A COUPLE WARNINGS HAVE
BEEN ISSUED BY BHM AND MEG. LOOK FOR WHAT LITTLE CONVECTION IS
DEVELOPING OVER OUR EXTREME NORTH TO PUSH NORTH OUT OF THE AREA AS
THE RIBBON OF MUCH LOWER THETA E AIR MOVES IN. THIS WILL REALLY HURT
CLOUDS AND CONVECTION OVER THE NRN 2/3RDS OF THE CWA TODAY AS THIS
AIR MOVES NORTH. ON THE SRN HALF AND ESPECIALLY THE SW POSITIVE
THETA E ADV WILL BEGIN IN ERNEST(+340K AIR MOVING IN). AT THE SAME
TIME THE MID LEVEL LOW OVER SE TX WILL CONTINUE TO INFLUENCE THE
AREA AND PUSH TO THE NE. THIS HAS ALREADY GOTTEN CONVECTION TO BREAK
OUT OVER SWRN LA AND SERN TX. THIS IS STILL EXPECTED TO MOVE TO THE
NE AND MOVE INTO A PRETTY UNSTABLE ATMOSPHERE. WITH THAT SCATTERED
STRONG TO SEVERE STORMS STILL LOOK POSSIBLE EVEN THOUGH SPC DOES NOT
HAVE OUR AREA OUTLOOKED. THE BEST AREA WILL STILL BE THE SW WHERE
THE GREATEST INSTABILITY WILL BE(STEEP LAPSE RATES...FAT CAPE...AND
BEST MOISTURE) LARGE HAIL COULD BE THE MAIN CONCERN WITH ANY OF
THESE STORMS. THIS WAS COVERED WELL BY THE LAST SHIFT AND THE
FORECAST LOOKS GOOD STILL SO NO CHANGES NEEDED YET. /CAB/

&&

.PREV DISCUSSION...CHALLENGING FORECAST FOR TODAY AS THE LATEST GUID
IS NOT REALLY SHOWING MUCH IN THE PRECIP DEPARTMENT...ACTUALLY GUID
POPS FOR TODAY ARE THE LOWEST IT HAS EVER BEEN FOR THIS PERIOD. IF
FIND THIS HARD TO BELIEVE AS THE FORECAST AREA WILL SEE THE OLD
FRONT LIFT N DURING THE DAY AND PRETTY SOLID 0-2KM THETA E ADV WILL
PUSH N OUT OF THE N GULF. IN THE MID LEVELS THERE WILL BE A SOLID
S/W LIFT NE OUT OF SE/COAST TX WHICH WILL PUSH A SMALL COLD CORE OUR
WAY WITH SOME WEAK HGT FALLS. AT JET LEVEL...WE WILL BE A BIT ON THE
LEFT FRONT QUAD WITH SOME DECENT POTENTIAL VORT MOVING OVER THE CWA
BY AFTERNOON. THE MENTIONED ABV ELEMENTS ARE SOLID POSITIVE FACTORS
FOR CONVECTION. THERE ARE NEG FACTORS WHICH CONSIST OF WEAK CAPPING
AND THE POSSIBILITY THAT A COMPLEX OF STORMS WILL ORGANIZE NEAR THE
MOUTH OF THE MS RIVER AND STEAL SOME OF THE LOW LEVEL MOISTURE ADV.
LASTLY...THERE WILL BE A SMALL FEATURE THAT WILL IMPACT THE SFC
DEWPTS. BASICALLY...THERE EXISTS A SMALL AREA...JUST S OF THE OLD
FRONT...THAT HAS A MINIMUM IN 850MB THETA E WITH THE MORE MARINE
MOISTURE JUST S OF THAT. AS THIS MINIMUM IN MOISTURE LIFTS N THIS
MORNING INTO THE AFTERNOON...THERE WILL BE AN UNFAVORABLE AREA FOR
ANY LOW CUMULUS TO DEVELOP. HOWEVER...AS THE 340K THETA E AIR LIFTS
N OUT OF S LA IN THE AFTERNOON...THE 0-2KM THETA E ADV WILL
DRAMATICALLY INCREASE...WHICH IS VERY SUPPORTIVE OF STORM FORMATION.
SO...WEIGHING THE FACTORS...I WILL CONTINUE THE TREND OF INCREASING
POPS TO 20-40% VARIETY WITH THE BEST CHANCES GENERALLY S OF A LAUREL
TO JACKSON TO LAKE VILLAGE LINE. ACTUALLY...I WOULD NOT BE TOTALLY
SURPRISED IF THE AFTERNOON CONVECTION ENDS UP MUCH MORE WIDESPREAD
THAN WHAT I EVEN HAVE FORECAST...ESPECIALLY ACROSS SOUTH AND CENTRAL
LA AND INTO MY SW FORECAST AREA. WELL SEE HOW IT WORKS OUT.

AS FOR ANY SVR TSRA POTENTIAL. I ACTUALLY THINK THE POTENTIAL WILL
BE QUITE GOOD. IM JUST TORN...AS DISCUSSED ABV...ON HOW MUCH
CONVECTION WILL OCCUR. HOWEVER...WHAT DOES OCCUR WILL LIKELY GET SVR
WITH HAIL THE MAIN RISK...THEN DMG WIND GUSTS. QUARTER SIZED
HAIL...SOME POTENTIALLY LARGER...IS MY FOCUS. THE REASON FOR THIS IS
THERE WILL EXIST COOLISH MID LEVEL TEMPS (-11C AT 500MB) AND (-36 TO
-38C AT 300MB) COMBINE THOSE WITH 850MB TEMPS AROUND 17-18C AND
RESULTING LAPSE RATES WILL BE RATHER STEEP. VERTICAL TOTALS WILL
RANGE FROM 28-29C. AS THE ARE WARMS TO THE MID/UPPER 80S AND SFC
DEWPTS REBOUND OR HOLD IN THE UPPER 60S...INSTABILITY WILL BE DECENT
WITH MLCAPE VALUES 2000-2500 J/KG. THATS NOT OVERLY HIGH FOR MID
MAY AND WITH UPPER 60 DEWPTS AROUND. HOWEVER...LIS WILL BE RUNNING
-8 TO -10 WHICH INDICATES A FAT TYPE CAPE PROFILE AND STRONG
ACCELERATION IN UPDRAFTS. WITH ALL OF THIS...ILL INCREASE THE
WORDING IN THE HWO TO MENTION SOME SVR STORMS. AS FOR THE PROB
HAZARDS...ILL BE QUITE A BIT HIGHER THAN WHAT WAS PREV THERE...BUT
FALL JUST SHY OF SLIGHT RISK VALUES.

THERE SHOULD BE CONVECTION ONGOING BY THE START OF THE TONIGHT
PERIOD...WITH SOME STILL ON THE STRONG/SVR SIDE. LOSS OF HEATING
WILL ALLOW ACTIVITY TO DIMINISH BY 02-04Z.

FOR FRI...DEEP MOISTURE WILL BE IN PLACE...QUITE A BIT HIGHER THAN
TODAY...WITH PW VALUES AROUND 1.8 TO 1.9 INCHES. THE MODELS CONTINUE
TO SHOW MORE CONVECTION THIS DAY AND HAVE POPS RANGING FROM 20-50%.
BEST CHANCES LOOK TO BE ACROSS THE S/SE AREAS AS THIS WILL BE WHERE
THE HIGHEST MOISTURE WILL EXIST. IM NOT REAL EXCITED ABOUT THIS
PERIOD AS THERE WILL BE MUCH LESS MID/UPPER LEVEL SUPPORT TO GET
STORMS GOING. HOWEVER...AMOUNT OF MOISTURE AND LINGERING MESO-SCALE
SFC BOUNDARIES WILL HELP TO PROMOTE ISO/SCT AFTERNOON CONVECTION.
WITH THAT...WILL STICK WITH GUID POPS.

LASTLY...HOW DO TEMPS LOOK? OVERALL...GUID IS PRETTY GOOD FOR THE
NEXT 48 HRS. OVERNIGHT LOWS WILL BE QUITE WARM WITH EACH MORNING
ONLY DROPPING TO AROUND 70. AS FOR HIGHS...LOOK FOR WARM READINGS
WITH 87-90 THE COMMON RANGE. GUID VALUES WERE GENERALLY CLOSE TO
THIS...BUT DID OFFER SOME LOWER 90S THIS AFTERNOON FOR A COUPLE
LOCATIONS THAT HAVE STRUGGLED TO GET THIS WARM SO FAR. WITH
THAT...OPTED TO LOWER A COUPLE SITES A DEGREE OR TWO. GUID HIGHS FOR
FRI WERE A TAD WARMER...I FEEL THAT WITH EVEN HIGHER LOW LEVEL
MOISTURE AND THE FACT THAT CLOUDS/CONVECTION WILL GET GOING AROUND
MIDDAY/EARLY AFTERNOON...UPPER 80S WILL BE MORE IN LINE. I HAVE CUT
A COUPLE DEGREES OFF NEARLY ALL LOCATIONS.   /CME/

LONG TERM...SATURDAY THROUGH THURSDAY...SATURDAY WILL BE SIMILAR TO
FRIDAY WITH PWATS UP IN THE 1.7 TO 1.9 INCH RANGE ACROSS THE AREA.
EXPECT MAINLY DIURNAL CONVECTION ACROSS THE AREA WITH THE BEST
COVERAGE OVER THE SOUTH WERE THE PWATS WILL BE THE HIGHEST. BY
SATURDAY NIGHT INTO SUNDAY THE GFS BRINGS A BACK DOOR COLD FRONT
INTO THE AREA AND THIS DOES DRY THE AIRMASS OUT A BIT OVER AREAS
ALONG AND EAST OF I-55. ISOLATED STORMS WILL STILL BE POSSIBLE OVER
THE WESTERN PORTIONS OF THE AREA SUNDAY AND MONDAY.

THE UPPER RIDGE WILL BEGIN TO FLATTEN ON MONDAY...BUT THE SURFACE
RIDGE WILL BEGIN TO STRENGTHEN OVER THE AREA TUESDAY AND ESPECIALLY
ON WEDNESDAY. THE GFS/EURO INDICATE THAT PWATS WILL FALL BELOW AN
INCH OVER MOST OF THE AREA ON TUESDAY AND WEDNESDAY. DIURNAL
ISOLATED STORMS WILL STILL BE POSSIBLE OVER THE AREA TUESDAY...BUT
EXPECT WEDNESDAY TO MAINLY BE A DRY DAY. THE GFS INDICATES THAT
ANOTHER BACKDOOR COLD FRONT MAY TRY TO PUSH INTO THE AREA BY
THURSDAY.

STUCK PRETTY CLOSE TO GUIDANCE WITH TEMPS AND POPS THROUGH THE
PERIOD AS THERE REALLY ISNT ANY TARGETS FOR IMPROVEMENT OVER
GUIDANCE IN THE EXTENDED./15/

&&

.AVIATION...A GOOD BIT OF MID LEVEL CLOUDS (12-15 KFT) WILL EXIST
THIS MORNING WITH SOME OF THAT DIMINISHING BY 16-18Z THEN BECOMING
REPLACED BY DIURNAL CU AND CONVECTIVE DEBRIS LATER IN THE AFTERNOON.
THERE IS A SHOT FOR MVFR CEILINGS AND VIS RESTRICTIONS ACROSS THE S
AND E AND WILL COVER THAT THROUGH 13-14Z. THE FOCUS WILL THEN SHIFT
TO ANY CONVECTION FOR 20-03Z. WILL LIKELY HANDLE THAT WITH VCTS.
BEYOND 03Z...THERE MAY BE MORE 10-15 KFT CLOUDS DEVELOP. MY MAIN
FOCUS WILL BE ON HAVING MVFR VIS CONDITIONS AFTER 09Z AS HIGH LOW
LEVEL MOISTURE WILL SUPPORT SUCH A RESTRICTION. THERE COULD BE SOME
LOW STRATUS...BUT GUID IS NOT SHOWING MUCH IN THE WAY OF WINDS TO
HELP GENERATE SUCH CLOUDS. EVEN WITH THAT...THERE COULD EASILY BE
SOME OUT THERE AROUND SUNRISE.  /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       90  70  89  73 /  24  20  29   6
MERIDIAN      90  68  88  69 /  23  20  32   6
VICKSBURG     90  71  90  72 /  31  22  25   7
HATTIESBURG   90  71  88  73 /  39  20  53  19
NATCHEZ       88  72  89  72 /  41  19  39  14
GREENVILLE    89  70  89  71 /  23  26  17   6
GREENWOOD     89  69  90  72 /  22  22  17   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CAB
Hazardous weather outlook, May 22, 4:43 AM CDT, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
443 AM CDT THU MAY 22 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
230945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
443 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON...SOME OF WHICH MAY BECOME STRONG AND SEVERE. AREAS SOUTH
AND WEST OF A LAUREL TO JACKSON TO LAKE VILLAGE LINE LOOK TO HAVE THE
GREATEST RISK OF SEEING ANY STRONG TO SEVERE STORMS. QUARTER SIZED
HAIL...DAMAGING WINDS AND LIGHTING WILL BE THE MAIN RISKS. MOST
ACTIVITY LOOKS TO OCCUR BETWEEN 2 AND 8 PM. AFTER 8 PM...ALL ACTIVITY
IS EXPECTED TO DIMINISH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS AFTERNOON. OTHERWISE...ACTIVATION IS
NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:43 PM CDTSevere Thunderstorm WarningJANClaiborne, Warren47 min
May 22, 3:57 PM CDTSevere Thunderstorm WarningJANRankin, Simpson33 min
May 22, 4:11 PM CDTSevere Thunderstorm WarningJANRankin, Scott, Simpson, Smith34 min
May 22, 4:26 PM CDTSevere Thunderstorm WarningJANHinds, Madison, Yazoo49 min
May 22, 4:33 PM CDTSevere Thunderstorm WarningJANClarke18 min
May 22, 4:37 PM CDTSevere Thunderstorm WarningJANAdams, Claiborne, Jefferson38 min
May 22, 6:32 PM CDTFlash Flood WarningJANHinds, Madison, Yazoo118 min
May 22, 6:48 PM CDTFlash Flood WarningJANHinds, Madison, Rankin117 min
May 22, 3:36 PM CDTSevere Thunderstorm WarningJANCatahoula, Concordia39 min
May 22, 3:41 PM CDTSevere Thunderstorm WarningJANMorehouse, West Carroll34 min
May 22, 5:13 PM CDTSevere Thunderstorm WarningJANFranklin, Madison, Richland, Tensas47 min
May 22, 5:38 PM CDTFlash Flood WarningJANMorehouse94 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.